Page 1 of 1
RLS and Antidepressants/Anxiety meds, Makes my RLS worse
Posted: Sat Apr 14, 2007 8:12 am
I am in a real problem right now. I suffer, as a lot of us do .. from depression as well as social anxiety disorder and anything I take for these to treat it ( with the exception of clonazepam (sp) and that knocks me out... makes my RLS SO SO much worse. Does anyone know of a treatment for these 2 things that can be taken without it doing a number on me? I am getting to the point where I just don't see how I can go on living with this. I can not leave the house without getting in a panic and the depression is unbearable!
I am so tired of this. the sleep Dr says that I can't take anti-depressants and the Buspar made me climb the walls too so what do I do? How do I cope with this feeling DAY AND NIGHT
I have to make a choice, control the RLS or the depression and frankly I had rather shoot myself if I had to stop taking my RLS meds.
Has anyone besides me had this problem?
Posted: Sat Apr 14, 2007 9:41 am
Evie, have you tried all the AD's dr B mentions in hs book, that don't interfere with RLS most of the times?
Here they are:
Wellbutrin, Trazodone, desipramine and maybe nortriptyline or protriptyline?
Tramadol has antidepressant qualities, I can speak from experience.
Posted: Sat Apr 14, 2007 3:37 pm
Evie, I also have depression along with RLS. I was on Lexapro and it made my RLS go nuts, but helped with pain. Less pain, more creepy-crawlies, less sleep. Eek!
It took 4 doctors, but I finally got one to switch me to Wellbutrin. But that makes me irritable, so we added some Effexor to the mix. My doctor said that they often add Wellbutrin to the other ADs to counteract some of the side effects. It's probably worth taking to your doctor about.
And maybe take less clonazepam? At least that won't make your legs go nuts.
It's hard enough having RLS, but add in some of these other conditions and it really gets complicated. And trying to get the doctors to understand is a frustrating process.
It's really important to arm yourself with information - have you looked at the Mayo Clinic Algorithm? You can find a link in the "New to RLS" section. And Dr. Buchfuhrer's book is great. We often have to educate the doctors, and if your doctor won't listen, there are other doctors.
Posted: Sun Apr 15, 2007 1:51 am
Excellent advice from both parties. It may take awhile to find the right mix of medications, but don't give up hope. Education is the best form of defense against RLS. Take all you can find to your doctor. Hopefully he will work with you on this. I have been on the same meds for 4 years now and they are no longer working for me like they used to. So it's back to the doctor and the drawing-board for me. Depression is something that I fight against daily but I have never had an anxiety disorder. All of this together must truly be horrible for you. PLEASE let us know how you are. If this doctor won't/can't help, find another one that will.
Posted: Sun Apr 15, 2007 2:35 am
For about 20 years i was on Imipramiine for sleep which also is a antidepressant.
I did very well on it sleep wise.
I began having a couple beers here and there and my blood pressure went up. It was a combination of the 2.
After that i could no longer take Imipramine which was a lifesaver for me.
It made me sad to have to try to find another sleep med AGAIN.
It worked for me and i'm not suggesting it will work for you ,just sharing.
Posted: Sun Apr 15, 2007 4:09 am
The Welbutrin did the same thing to me that the prozac did but it took a few days longer to start and was not as bad as the others. I have not tried the tramadol though.. I think it is the only one that I have not been on... I will ask about it. There has to be an answer out there. I refuse to believe this stuff is doing this to my life.
I have had it for as long as I can remember... all my kids have it as well. The older I get the worse it gets and in turn the more things I find cause the symptoms to get worse... I almost have a phobia about trying new things that I am not sure about for fear of getting that feeling and not be able to control it. Right now requip and hydrocodone keep it to a low roar so I live in fear of upsetting the apple cart.
Thank you everyone for your help. It is encouraging.
where do I find this Dr's beek and is it exspencive?
Posted: Sun Apr 15, 2007 6:46 am
Evie, you can find the book on the home page of the Southern California RLS support group page. Dr. Buchfuhrer runs the website. He even answers emails - a lot faster than most of us can talk to our own doctors. Here's the link to that site - scroll down the page and you'll see the book.
Right now my combination of meds seems to be working for me, but there was a time I was seriously discussing the possibility of electroconvulsive therapy if I couldn't take the antidepressants because of the RLS. It's not high on the list of medical procedures I'd like to have performed on me, but it's an option if all else fails.
Keep advocating for yourself. You'll need to repeat yourself over and over to many different doctors. Here's some things that doctors have said to me that tell me that they just don't get RLS and how it's treated: "Why aren't you taking Sinemet on a daily basis?" "Vicodin isn't an appropriate treatment for RLS!" "Why aren't you taking clonazepam?"
If you read the Mayo Clinic Algorithm you will find out that no, Sinemet is not appropriate for daily RLS treatment, opioids like Vicodin, oxycodone, methadone and others ARE appropriate treatments for refractive RLS, and yes, clonazepam works for some people, but isn't always the best option.
Knowledge is power!
Posted: Sun Apr 15, 2007 2:33 pm
Dr put me on Wellbutrin to quit smoking.
I went crazy. I mean crying, "the sky is falling" everything.
I even went off of it and tried half of the dose and just as i was back to my normal happy self the "sky is falling" appeared again.
I'll never do that med again.
Posted: Mon Apr 16, 2007 9:08 pm
I am on 10mg Buspar and 1mg Requip. I found I can't take the Buspar in the evening because it sends my legs into overdrive. I just take the Buspar in the morning and afternoon. I don't have RLS all day long so it works for me.
Posted: Thu Apr 19, 2007 12:05 am
I can't take Buspar either.
I still say Klonopin,Imipramine. etc